

Making Growth in Uganda Sustainable: Insights from Frontier Research

Friday June 20th, 2025 - Sheraton Hotel, Kampala

Achieving sustained economic growth is critical for raising incomes and improving living standards in Uganda. Identifying challenges and bottlenecks that hinder growth and structural transformation is therefore a priority. However, for this growth to translate into long-term well-being, it must also be inclusive and environmentally sustainable. Industrialization and urbanization, key drivers of economic transformation, can lead to increased inequality and marginalization of certain social and economic groups; at the same time, they can lead to increased local congestion, pollution and environmental degradation—issues particularly pressing in Uganda and other developing countries due to limited regulatory capacity and reliance on older, high-emission production technologies. As a result, Ugandan cities face serious environmental and public health risks threatening livelihoods and economic resilience.

Uganda's National Development Plan IV (NDPIV) aims to accelerate industrialization and economic diversification while ensuring inclusivity and environmental sustainability. This workshop will explore the key challenges and opportunities in achieving these objectives by addressing the following three critical thematic areas:

Achieving Sustainable and Inclusive Economic Growth

- Economic growth in Uganda: challenges and opportunities
- Constraints to firm growth in congested and polluted cities
- Female employment and economic growth

Sectoral Strategies and Policy Development

- Contributions from industrial, agricultural, and service sectors to economic transformation
- The role of land markets for economic growth
- The role of the financial sector in supporting agricultural SMEs and rural economies

Reducing Exposure to Pollution and Improving City Infrastructure

- The role of technology in mitigating pollution emissions and exposure of households
- The role of information in avoiding exposure of households
- The role of infrastructure development in supporting cleaner and more sustainable growth.



8:00-8:30: Registration and breakfast

8:30-8:45: Opening remarks: Welcome and Setting the Agenda for the Day: **Richard Newfarmer** (IGC) and Vittorio Bassi (USC & IGC)

Session 1: Achieving Sustainable and Inclusive Economic Growth (Chair: Tommaso Porzio (Columbia))

8:45-9:00: Introduction (15 mins, no questions): Samuel Musoke (BoU)

9:00-10:00: Speakers (12 mins presentations, no questions)

Subsession 1: constraints to firm location in congested and polluted cities

Anna Vitali (NYU): "Consumer Search and Firm Location: Theory and Evidence from the Garment Sector in Uganda"

Carolyn Pelnik (Tufts): "Moving to Profitability? Alleviating Constraints on Microentrepreneur Location"

Subsession 2: firms, gender and growth

Gaurav Chiplunkar (UVA): "Aggregate Implications of Barriers to Female Employment"

Virginia Minni (Chicago): "Gender Gaps Across the Spectrum of Development: Local Talent and Firm Productivity"

10:00-10:15: Policy Discussant (15 mins, no questions): Sam Mugume (MoFPED)

10:15-10:30: Q&A for Session 1

Session 2: Sectoral Strategies and Policy Development (Chair: Vittorio Bassi)

10:50-11:05 Introduction (15 mins, no questions): Christine Alum (EPRC)

11:05-12:05: Speakers (12 mins presentation, no questions):

Subsession 1: land markets

Kristina Manisheva (Columbia): "Land Property Rights, Financial Frictions, and Resource Allocation in Developing Countries"



Lorenzo Casaburi (Zurich): "Land Tenure, Land Markets, and Land Use: Evidence from Uganda"

Subsession 2: credit in rural settings

Dennis Egger (Oxford): "Slack and Economic Development"

Mohamed Abouaziza (LSE): "The Demand and Supply of Bank Loans to Agri-SMEs in Africa"

12:05-12:20: Policy Discussant (15 min presentation, no questions): Richard Komakech (NEMA)

12:20-12:35: Q&A for Session 2

12:35-1:50: LUNCH

Session 3: Reducing Exposure to Pollution and Improving City Infrastructure (Chair: Maria Orjuela Pava (IGC))

1:50-2:05: Introduction (15 mins, no questions): Paul Isolo Mukwaya (Makerere University)

2:05-3:05: Speakers (12 mins presentation, no questions):

Subsession 1: technology, information and resilience

Susanna Berkower (UPenn): "The Financial, Pollution, Health, and Climate Impacts and Adoption Barriers of Improved Charcoal Cookstoves"

Shotaro Nakamura (Penn State): "Beliefs, Signal Quality, and Information Sources: Experimental Evidence on Air Quality in Pakistan"

Subsession 2: challenges of urbanization

Tamara Kerzhner (Toronto): "Are Buses Waiting too Long? Low-Hanging Fruit for Improving Urban Transport in Kampala"

Mark Buntaine (UCSB): "Improving Waste Management in Uganda"

3:05-3:20: Policy Discussant (15 min presentation): Robert Kyukyu (KCCA)

3:20-3:35: Q&A for Session 3



3:35-3:50: BREAK

3:50-4:05: Recap: What are the big takeaways from today? Tommaso Porzio (Columbia)

4:05-4:50: Policy Discussion: Weaving the research findings into a development policy agenda:

(Chair: Richard Newfarmer)

Panelists: Musoke, Mugume, Alum, Komakech, Mukwaya, Kyukyu, Bassi, Porzio, Pava

4:50-5:00: Concluding remarks: Vittorio Bassi

5:00-6:00: Cocktail Hour